Texas, 2018

Damaging Wind in Texas, June 3, 2018

June 3, 2018 · NWS LUB · 1 event in 1 county or zone

A cluster of thunderstorms with a large swath of high winds moved northeast from northern Dawson County into far southwest Lynn County before decaying a short while later.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A cluster of thunderstorms with a large swath of high winds moved northeast from northern Dawson County into far southwest Lynn County before decaying a short while later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 3, 8:46 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 3, 8:46 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
946 PM CDT Sun Jun 3 2018

.UPDATE...
Severe Thunderstorm Watch 154 has been issued for the southern
row of the forecast area and points further south into MAF and SJT
forecast areas. A large scale MCS has been moving across central
to eastern New Mexico this evening with additional development
across the Permian Basin. Satelitte and radar trends are showing
the northern end of the MCS struggling with such dry inflow air
after having moved off the high terrain. The southern part of the
forecast area marks the interface to significantly higher dew
point temperatures and thus to the potential for severe weather
and meaningful precipitation amounts. The HRRR seems to handle
this evolution the best. Have updated the forecast to insert a
severe mention co-located with the watch and to increase PoPs
slightly.

&&

.PREV DISCUSSION... /issued 619 PM CDT Sun Jun 3 2018/

AVIATION...

VFR conditions will continue for the next 24 hours. A line of
showers and thunderstorms is expected to reach PVW and LBB around
05Z then clear to the east around 09Z. Did not include a TEMPO at
CDS as confidence was not high enough that the storms will make it
that far north and east. Winds will shift to the south-southwest
late Monday morning.

PREV DISCUSSION... /issued 212 PM CDT Sun Jun 3 2018/

DISCUSSION...
A shortwave trough, currently located just west of the CWA, will
continue to move east-northeast across the CWA this evening. While
the best support for thunderstorm development will be located in
central and eastern NM, the shortwave could provide just enough
forcing to help storms develop late in the day and slide SE into the
South Plains. Most guidance ramps up convection and moisture levels
during the latter part of the evening and moves a thunderstorm
complex through the CWA overnight. Although, uncertainty continues
to surround the exact timing of the development of the convection
and how much precip will accumulate, we are fairly optimistic that
much of the South Plains and southern Rolling Plains will see (much
needed) rain. Thus, have gone a head and bumped up PoPs for these
areas.

Monday's forecast is tricky...one of two scenarios could play out
and both will be highly dependent on what happens overnight in early
Monday morning. The first scenario: should the convection develop
this afternoon and track across the FA overnight as forecasted, then
it is possible that in the wake of the convection the environment
across the eastern Rolling Plains tomorrow afternoon will be too
stable for afternoon convection. Second scenario: IF, the forecast
does NOT play out as mentioned above then, it is possible that as
the shortwave rounds the northeastern portion of the upper level
ridge, thunderstorms could develop across the eastern Rolling
Plains. MUCAPE, shear and PWs will ample enough that if storms do
develop a few could become strong to severe and more organized with
large hail and strong winds. By sunset tomorrow, any storms will be
east of the CWA. Given the uncertainty surrounding today and
tomorrow's forecast and progged soundings at KCDS showing the cap
holding through the day tomorrow, have gone ahead and left PoPs
where they stand. They may need to be increased or decreased as the
forecast evolves overnight.

Tuesday through the weekend the upper-level ridge will once again
dominate the weather across the region. Another round of very hot
and dry days with triple-digit heat is in store for the entire area.
With highs of 103F-104F expected Wednesday and Thursday. Rain
chances will be slim-to-none for the week but, as the ridge axis
moves eastward late next weekend and an upper trough starts to
develop across the Pacific, precipitation chances could
return to the area.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

07
Hazardous weather outlook, Jun 3, 8:36 PM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
936 PM CDT Sun Jun 3 2018

TXZ021>044-041445-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
936 PM CDT Sun Jun 3 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight

A complex of thunderstorms will move out of New Mexico into the
South Plains this evening. The storms will gradually weaken as
they move eastward tonight but could make it into portions of the
Rolling Plains by early Monday morning. Strong wind gusts up to
about 70 mph will be possible with the storms, mainly south of a
line from Morton to Brownfield. Some locally heavy rainfall is
also possible, again mainly in the southwest South Plains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated thunderstorms may be possible again across the Rolling
Plains Monday afternoon and evening.

After a brief reprieve, dangerous heat may return to the region
Tuesday through the end of the week as an upper ridge builds more
squarely over the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Lubbock radar (KLBB), 73 km away, was scanning. The volume nearest the first event began at 04:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lynn

When
June 3, 10:48 PM CST
Where
Lynn County, 1.5 mi E of New Moore
Measured
61 kt (70 mph) estimated gust
Property damage
$9,000
Reported by
Fire Department/Rescue
Coordinates
33.020, -102.004

Three power poles were downed along Farm to Market Road 213.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749752.